CHANDIGARH: If you are on steroids for asthma, rheumatic arthritis, inflammatory disease or other autoimmune diseases and have not stopped them since long, you are at risk of Cushing’s syndrome. This can eventually affect your bones and all the organs, caution PGI doctors.
The PGI has seen 220 patients in the past 15 years with this syndrome. However, these are those who had the syndrome due to endogenous reasons. Implying that, these are due to production of excessive cortisol hormone from the organs. However, in 90% of the cases, the culprit is exogenous, where glucocorticoid-based steroids are taken through injection, oral medicines or ointment.
“When patients do not come for a follow-up and continue taking these drugs without prescription, a prolonged usage can raise the levels of cortisol and cause Cushing syndrome,” said Dr Som, department of endocrinology, PGI.
“There has to be judicious usage of these drugs. Unfortunately, these medicines are easily available over the counter. Patients feel at ease as it relieves them from fever and pain,” said Dr Sanjay Bhadada, head of the endocrinology department.